|Taking Raltegravir and Elvitegravir together?
May 29, 2013
I'm on a complicated drug regimen due to extensive resistance. (I started AZT as mono-therapy long long time ago). My docs say I have one of the most drug resistant viruses they've encountered. I don't have many options due to this resistance and am dual tropic. Six years ago I managed to reach un-detectable by shear luck by taking 6 drugs: Truvada, Dolutegravir/Retonivir, Raltegrivir, and finally Fuseon. Yes, I've discussed with my Docs about dropping one of these drugs, but whenever we look at my resistance, it becomes apparent the risk is not worth it. Given my resistance, I shouldn't be undetectable, and we just don't know which piece is holding my fragile regimen together. But I'm getting pretty Fuseon fatigued. Scar tissue is continuing to build up under my skin, and despite doing three separate sites for each injection, my skin reactions seem to be increasing. I'm no longer able to do injections in my legs because a single injection can cause a 1-2 inch raised welt that can be 8 inches in diameter. I sometimes wonder about the inflammatory processes that are going on in my body just from the injection site reactions. Also, I recently spent 2 weeks on the Annapurna Circuit in Nepal celebration my 25 years of HIV and 55th birthday, and taking all the Fuseon stuff along with some of my adventures is always problematic. When I started Fuseon, I told myself I would give myself 7 years, but I'm looking at all the drugs in the pipeline, there seems to be few options for me in the near future. It occurred to me yesterday that maybe one option would be to combine two integrase inhibiors: Raltegravir with the upcoming drug elvitegravir, and thus being able to drop Fuseon. What do you think? Could this be a viable option?
| Response from Dr. Young
Hi and thanks for posting your amazing story.
You probably set the high altitude record for Fuzeon- an impressive feat.
It seems as if you do have some extensive resistance issues. I'd also agree that you would want to be very careful about making adjustments to your regimen.
Having said that, there is no data that I'm aware of of using double integrase inhibitor therapy. I don't see any particular benefit for being on both raltegravir and dolutegravir. The later is probably a better medication for resistance, as it has been shown in a recent study to be superior to raltegravir in second-line treatment, and actually retains activity in some raltegravir-resistant HIV strains. Elvitegravir's resistance profile looks very similar to raltegravir, so double treatment with these two would not offer any additional benefit, IMO.
As for Fuzeon fatigue- this is certainly understandable. What's key is to try to take a regimen with at least two and preferably three active medications. Does your virus retain sensitivity to any of the protease inhibitors (such as darunavir or tipranavir)? or the second-line NNRTI etravirne? Sometimes diving deep into older medications can identify medications that retain activity against resistant virus.
I hope that helps and keep on, er, trekking. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Rimming Worried I Have HIV
- Dark Bumps After Anal Sex With Condom Does It Mean I Have HIV
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- Night Sweats After Mutual Masturbation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.